Affordable Access

Acute anaphylactic reactions.

Authors
  • Fisher, M M
  • Baldo, B A
Type
Published Article
Journal
The Medical journal of Australia
Publication Date
Jul 04, 1988
Volume
149
Issue
1
Pages
34–38
Identifiers
PMID: 3290635
Source
Medline
License
Unknown

Abstract

Anaphylactic shock may be provoked by a diverse group of substances and stimuli, which range from large molecular weight proteins and small drug molecules to some colloids, emulsions and even exercise. The underlying mechanism may be immunological or non-immunological but, regardless of the mechanism, the physiological effects and the observable symptoms of anaphylaxis are due to the release of potent pharmacologically-active mediators, including histamine. Although a number of predisposing factors are recognized, the appearance of most of the reactions cannot be predicted. Reactions occur suddenly and dramatically and progress rapidly. Cardiovascular collapse is the most common life-threatening clinical feature, while bronchospasm is the most difficult to treat. The primary aim of treatment should be to treat the underlying cause and to improve cellular oxygenation. The pharmacological agent of choice for treatment is adrenaline. It is direct-acting and is effective for both bronchospasm and cardiovascular collapse. It is imperative that the provoking substance or stimulus be identified in patients and there is no substitute for a carefully-gathered and detailed case history in the diagnosis of anaphylaxis. Patients should be issued with some form of warning identification together with written details concerning their reaction.

Report this publication

Statistics

Seen <100 times